Weight gain on amitryptiline ?

Hi I am taking 20-30mg of amitryptiline on an evening to help me sleep, but since I started taking it I have put on nearly a stone, ( 2lb a week) I don't think I am eating any different, or any more than I usually do. I am also getting swollen hands and feet. Has anyone else had this problem? Or is there anything else I can take, I have a lot of pain at the moment in my back and amitryptiline is the only thing which helps me sleep, but the weight gain can't be helping either

9 Replies

oldestnewest
  • Hi - poor you. Have you mentioned the weight gain and the swelling to your Dr? If the amitriptyline is the cause, they are the best to advise you. Ann

  • Hi - poor you. Have you mentioned the weight gain and the swelling to your Dr? If the amitriptyline is the cause, they are the best to advise you. Ann

  • Thanks Ann, I am at doctors tomorrow so hope they can help me x

  • Hi Debbierara

    I am so sorry to read that you are suffering from increases in your weight, and while there are other medications that can do the same job as Amitryptiline, many of the members have also complained of gaining weight by using them. Two in particular are called Pregabalin and Gabbapentin.

    I was wondering if you were still as mobile as you were? As with our illness we lose much of our mobility and cannot burn off as many calories and this could lead to weight gain?

    I want to wish you all the best of luck with finding the answers that you desire and deserve.

    All my hopes and dreams for you

    Ken x

  • Thanks Ken, I try to stay as active as I can but I have let things slip recently, I have started swimming again as I find this helps my back pain, I just think 2lb a week is a lot and also the swelling which I think is water retention, I already take a water tablet for my blood pressure so I just feel everything needs reviewing and the weight gain is getting me down to be honest, not sure what's worse, not sleeping or the weight gain, thank you for your reply x

  • Hi,I am also on amitriptiline Debbierara, and have been for a few years. Haven,t noticed any weight gain. They DO help me to sleep, but I find if I take them early in the evening ,I am more "with it" next day,if that makes sense. Lol. As I don,t like that spaced out feeling. Hope that helps.

  • I take the amitryptiline straight after my tea to give them time to kick in, I have found after a few weeks they have become less effective though so have recently started taking 30mg, I feel fine most mornings no grogginess or anything, but I am pretty sure they are the reason for the weight gain, I also feel quite depressed even though they are supposed to be an antidepressant but I suppose that could be a combination of everything that is going on at the moment x

  • I know exactly what you mean, I get quite depressed and weepy at times too but I think you are right in saying that it,s to do with everything else going on. I have found it very frustrating to not be able to do all the things that I used to do, and on the days when I have quite a lot of pain, I get very down and depressed.

    I am new to this Community sharing, and it is sooo good to be able to talk to others about our worries isn,t it? Don,t worry too much about the weight gain,I,m sure it will even out at some point. Take care . X

  • Hi Debbierara,

    I'm so sorry you're having to cope with all this. I have never been able to take amytriptiline but I do take nortriptyline which I find better, so perhaps you could ask your doctor if you could change? When I first went on it I did have a problem with wind and fluid retention which gave me a really painful swollen stomach, but I found taking charcoal capsules and cranberry tablets has helped with that. I do hope you find an answer.

    Mim xx

You may also like...